Metformin is a common oral medication used to treat type 2 diabetes. Metformin has a low incidence of side effects, but one notable concern is that it can cause a decrease in serum vitamin B12 levels. According to the Physician Prescribing Information for metformin products, “Certain individuals (those with inadequate vitamin B12 or calcium intake or absorption) appear to be predisposed to developing subnormal vitamin B12 levels. In these patients, routine serum vitamin B12 measurements at two- to three-year intervals may be useful.” Persons with low B12 levels may feel tired or have tingling in their fingers. If you feel any of these symptoms or take metformin and have never had your serum B12 level checked, talk with your doctor. There is good news: the problem is rapidly reversible with B12 supplementation.
As we age, we may have trouble absorbing B12. In the recently released Dietary Recommendations for Americans 2010, it is recommended that individuals ages 50 years and older consume foods fortified with vitamin B12 because these sources are better absorbed. Fortified sources of B12 include fortified cereals and grains or dietary supplements. Other food sources of B12 include fish, meat, poultry, eggs and dairy products. To learn more about B12 needs, refer to the National Institute of Health Vitamin B12 Fact Sheet. If over 50, consider a multiple vitamin/mineral supplement formulated with 100% Daily Value for B12. See your Registered Dietitian to help determine if you are including adequate amounts of B12 in your diet or to help with meal-planning. When initiating any new medication, even over-the-counter products, be sure to talk with your doctor.